Patients with SLE have an increased CVD risk conferred by disease-specific and traditional risk factors and aPL antibodies, when present, represents another important CVD risk factor [2, 3, 14]. aPL-related CVD risk depends on inflammatory and atherothrombotic mechanisms including accelerated atherosclerosis, dysregulation of the coagulation cascade, endothelial dysfunction, cytokines and adhesion molecules induction, neutrophil extracellular traps release as well as activation of monocyte, neutrophils, platelet and complement pathway [2, 14].
The patient here described, despite her persistent high-risk aPL profile, never developed known or diagnosed arterial and/or venous thrombosis until this episode. Notably, at the time of the thrombotic event, patient was already on anticoagulation for valve replacement. Therefore, she was receiving a full anticoagulation regimen reserved for those APS patients having already experienced thrombotic manifestations (secondary thromboprophylaxis) .
It is unclear why high aPL titres may persist for years in asymptomatic patients and thrombotic events occur only occasionally. The currently accepted “two-hit hypothesis” proposes that aPL increase the risk of thrombotic events (“first hit”) but thrombus formation takes place only if another procoagulant condition intervenes (“second hit”) . In our case, we suppose that the recently introduced MTX therapy may have increased homocysteine plasma levels, and hyperhomocysteinemia may have acted as a “second hit” in precipitating the thrombotic event observed. Accordingly, high levels of homocysteine are known to cause vascular injury through different mechanisms including, among others, disturbance of the balance between procoagulant and anticoagulant factors, increased production of reactive oxygen species, and impairment of nitric oxide synthesis [15, 16]. Our hypothesis would be further supported by the fact that homocysteine levels, tested before MTX introduction, were repeatedly normal, and no other additional prothrombotic factors were identified.
In the setting of SLE, hyperhomocysteinemia has been linked to an increased risk of atherosclerosis and thrombotic events [4, 17,18,19,20,21,22]. Therefore, in SLE patients with hyperhomocysteinemia, B vitamin supplementation is usually recommended and, although the efficacy of this approach is controversial , it is generally agreed that its potential benefits outweigh cost or safety concerns [4, 19, 22, 24].
Current recommendations underline the importance of CVD in SLE and APS, and recommend that all patients be screened for CVD risk factors (Table 1) [2, 5, 6]. On the basis of the case reported and on the evidence in the literature, we suggest considering homocysteine as part of routine screening in all SLE patients, and we recommend, especially for those patients with a high-risk CVD profile (e.g., triple aPL positive), monitoring homocysteine levels after the introduction of drugs that may induce hyperhomocysteinemia, such as MTX.